Back to Ask the Diabetes Team Ask the Diabetes Team

From Gloucestershire, United Kingdom:

My 12 year old son, who has had type 1 diabetes for four years, was on a twice daily combination of Actrapid [Regular] and Monotard [NPH]. Recently, he was switched to a Humalog 25 Mix at the same dose, but now he is having hypos twice daily (even though his doses have been decreased), which never occurred before. Please help. Are there any studies on this insulin in children?


Actrapid is a recombinant human insulin that begins to act in 30 to 60 minutes and has a maximal effect in 2 to 4 hours. It wasn't clear whether you had been giving this twice a day before breakfast and before supper in the conventional 3:7 premix or whether you had been adjusting the Actrapid separately according to blood sugar levels. At all events, Humalog is a substituted variant insulin, which is to say the amino acid sequence has been slightly altered to produce one that begins working in 10 to 15 minutes and has its main effect in 30 to 90 minutes. This means that if you continued to give the Humalog Mix 25 at the usual times, it is more than likely that the new insulin would take effect before of the meal on blood glucose and thus lead to hypoglycemia.

The approach to meticulous control with a minimal risk of hypoglycemia in children is increasingly to give another substituted insulin called Lantus (insulin glargine) at bedtime for peak free basal needs throughout the 24 hours [Ed: Lantus is not yet available in the United Kingdom, as of January, 2002]. Humalog insulin can then be given alone just before a meal and the dose varied according to pre-meal blood sugar, appetite, and the amount of carbohydrate (carbs) to be consumed. This does of course mean four shots a day instead of two. Since glargine is not yet available on the NHS at this time, the next best approach would be to continue to use NPH in two doses as the long acting insulin, but in conjunction with flexible amounts of Humalog rather than in the 1:3 mix. NPH of course is not peak-free and the evening dose has to be monitored to make sure it doesn't lead to early morning (1 to 2 am) hypoglycemia with a subsequent rebound hyperglycemia.


Original posting 27 Jan 2002
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.